Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 53, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 29, 2001, 6:52 PM EDT for Livingston County, Michigan. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 29, 2001, 6:52 PM EDT (22:52 UTC)
- Expired
- Jul 29, 2001, 7:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Livingston County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 7:04 PM EDT | Thunderstorm Wind 50 E | Owosso, MI | Large limbs down. |
| Jul 29, 7:07 PM EDT | Hail 1 | Bennington, MI | |
| Jul 29, 7:30 PM EDT | Thunderstorm Wind 60 E | Fowlerville, MI | Trees blown down at Fowlerville and Mohrle Roads. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 79 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 920 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 292253 SVRDTX MIC093-292345- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 652 PM EDT SUN JUL 29 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LIVINGSTON COUNTY IN SOUTHEAST MICHIGAN * UNTIL 745 PM EDT * AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF CONWAY TOWNSHIP...OR 11 MILES SOUTH OF OWOSSO...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COHOCTAH AT 705 PM EDT FOWLERVILLE AT 710 PM EDT HOWELL AT 715 PM EDT CHILSON AT 725 PM EDT THIS STORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH AND HAIL UP TO GOLF BALL SIZE. A WIND GUST TO 70 MPH HAS THE POTENTIAL TO PUSH OVER SHALLOW ROOTED TREES...AND DAMAGE CHIMNEYS AND TV ANTENNAS. DO NOT USE TELEPHONES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. LAT...LON 4278 8398 4277 8431 4244 8401 4245 8365 JZ BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:25 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 29, 3:25 PM EDT, 3 hours 27 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 325 PM EDT SUN JUL 29 2001 WATER VAPOR IMAGERY CONTINUED TO HELP US TRACK A SHORT WAVE OVER THE WESTERN GREAT LAKES AND INTO LOWER MICHIGAN THIS AFTERNOON, AND VISIBLE IMAGERY SHOWED A LOT OF CU AROUND THE AREA AT PRESS TIME. THERE WERE SOME PATCHES OF CLOUDLESS SKY FOR A WHILE EARLIER IN THE AFTERNOON AS AC/AS DISSIPATED OR MOVED EAST. THESE DIFFERENTIAL HEATING ZONES HAVE MOSTLY FILLED IN WITH CU NOW, BUT ARE STILL NOTED AS A POSSIBLE FOCUSING MECHANISM FOR SHOWERS AND THUNDERSTORMS, ALONG WITH INDICATED LAKE BREEZE BOUNDARIES AND THE WEAK SURFACE REFLECTION FROM THE UPPER SHORT WAVE. AFTER SCATTERED ACTIVITY TONIGHT, IT WILL BE DRY AND INCREASINGLY WARM AND HUMID TOWARD MID WEEK. RADAR TRENDS OVER WESTERN LOWER INDICATED THAT THE SHORT WAVE WAS DOING A GOOD JOB OF ERODING ANY REMAINING CAPPING INVERSION. THE 12Z DTX SOUNDING SHOWED A WELL-DEFINED INVERSION AROUND 600 MB THIS MORNING, BUT ANALYSIS INDICATED THAT A SURFACE PARCEL OF 85/65 WOULD BE ABLE TO BREAK THE CAP. AS MENTIONED IN THE MORNING DISCUSSION, SOUNDING MODIFICATION ALONE OFTEN OVERFORECASTS CONVECTION WITH THIS TYPE OF CAPPING INVERSION, BUT THE PRESENCE OF THE SHORT WAVE IS MAKING THE DIFFERENCE BY ERODING THE CAP WITH VERTICAL MOTION. THIS IN TURN CAUSES THE MID LEVELS TO COOL AND FREES UP THE CONVECTION EVEN MORE. THAT PROCESS, COMBINED WITH SURFACE BOUNDARIES AS A FOCUS, CONTINUES TO REQUIRE THE MENTION OF SHOWERS AND THUNDERSTORMS THIS EVENING. THE LATEST KDTX RADAR DATA SHOWS SOME OF THIS CONVECTION OCCURRING NOW ALONG THE LAKE ERIE LAKE BREEZE FROM DETROIT OVER TO ANN ARBOR AND ADRIAN. WILL CONTINUE TO INCLUDE MONROE COUNTY IN THAT GROUP FOR THE POTENTIAL OF SE DRIFT TO ANY NEW CONVECTION. PLAN TO USE SCATTERED WORDING EVERYWHERE NOW THAT THERE IS RADAR EVIDENCE IN SW LOWER AS WELL. LAPS DATA INDICATES CAPE AVERAGING AROUND 2000 J/KG THIS AFTERNOON WITH THE FREEZING LEVEL UP AROUND 13 KFT. THE HIGH FREEZING LEVEL AND WEAK WIND FIELD WILL MINIMIZE SEVERE POTENTIAL BY LIMITING THE CONVECTION TO GARDEN VARIETY PULSE STORMS. THEN THE LOSS OF DAYTIME HEATING AND THE UPPER RIDGE BUILDING IN FROM THE WEST WILL BRING AN END TO THE PRECIP BY MIDNIGHT AND CLOUDS WILL BE ON THE DECREASE. THE RIDGE WILL CONTINUE TO BUILD THROUGH THE DAY ON MONDAY WITH SURFACE HIGH PRESSURE EXTENDING INTO LOWER MICHIGAN FROM ONTARIO. FORECAST SOUNDINGS AND RH PROGS SUGGEST THERE WILL BE ENOUGH LOW LEVEL MOISTURE FOR CU FORMATION, BUT IT WILL STAY SCATTERED IN THE ANTICYCLONIC LOW LEVEL FLOW PATTERN. MOSTLY SUNNY WILL WORK FINE FOLLOWED BY CLEAR SKIES MONDAY NIGHT. THE UPPER RIDGE WILL CONTINUE TO BUILD ON TUESDAY AND GUIDE ANY CONVECTIVE DEBRIS TO OUR NORTH, OR FORCE IT TO THIN OVER OUR AREA. SLIGHTLY INCREASED SOUTHERLY LOW LEVEL FLOW WILL START RAMPING UP THE HUMIDITY AND GETTING TEMPS INTO THE UPPER 80S. GUIDANCE TEMPS IN THE UPPER 80S LOOK GOOD. HEADING INTO THE MIDDLE OF THE WEEK, THE WARMING TREND WILL PEAK ON WEDNESDAY AS THE 12Z AVN SHOWS 500 MB HEIGHTS UP AROUND 597 DM, WITH MEX AND FMR GUIDANCE TEMPS AROUND 90. CONFIDENCE IS HIGH THAT AFTERNOON READINGS WILL BE IN THE 90 TO 95 DEGREE RANGE WEDNESDAY AFTERNOON. THE EXTENDED MODELS ALL INDICATE THAT THE UPPER AIR PATTERN WILL BE PROGRESSIVE ENOUGH TO BRING A SHORT WAVE INTO THE GREAT LAKES BY THURSDAY AND COOL THINGS OFF A LITTLE, BUT THE STRENGTH OF THE UPPER RIDGE AND A SLIGHT REX BLOCK SHOWN OVER EASTERN CANADA AND THE ATLANTIC COAST ON WEDNESDAY PROVIDES SOME CONCERN ABOUT THE TIMING OF A COOL-DOWN. THERE IS STILL GOOD MODEL AGREEMENT ON THE SHORT WAVE BEING STRONG ENOUGH TO KNOCK DOWN THE RIDGE AND ALLOW IT TO RETROGRADE WEST HEADING INTO THE WEEKEND. PLAN TO KEEP THE CHANCE OF THUNDERSTORMS GOING FOR BOTH THURSDAY AND FRIDAY TO ALLOFW FOR TIMING THAT IS SLOWER THAN THE AVN/MRF ON THE ASSOCIATED SURFACE TROF AND COLD FRONT MOVING INTO SE MICHIGAN. COOLER HIGH PRESSURE FROM CENTRAL CANADA WILL EVENTUALLY SETTLE IN FOR THE WEEKEND. .DTX...NONE. BT
In the hours before
Special weather statement, Jul 29, 6:30 PM EDT, 22 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-300300- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 630 PM EDT SUN JUL 29 2001 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST MICHIGAN THIS EVENING. SOME OF THESE STORMS WILL REACH SEVERE LIMITS...AND SPOTTER ACTIVATION HAS TAKEN PLACE. A WARM AND STICKY AIRMASS WILL CONTINUE TO LIE ACROSS SOUTHERN LOWER MICHIGAN THIS EVENING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH CENTRAL LOWER MICHIGAN. THIS COMBINATION WILL CAUSE SCATTERED THUNDERSTORMS IN THE HEAT OF THE DAY. THESE STORMS WILL LINGER INTO THE EVENING BEFORE DISSIPATING AS SUNSET APPROACHES. THE STRONGEST THUNDERSTORMS THIS EVENING WILL MOVE SOUTHEAST AT 20 MPH AND WILL BE CAPABLE OF RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES...ALONG WITH WIND GUSTS NEAR 60 MPH...AND HAIL AROUND 1 INCH IN DIAMETER. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET... FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. N BT
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 6:21 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 39 min |
| Jul 29, 6:59 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 46 min |
| Jul 29, 7:44 PM EDT | Severe Thunderstorm Warning | DTX | Livingston, Oakland, Washtenaw | 61 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.